Protease Inhibitors May Increase Blood Glucose in HIV PatientsDate: December 1, 1998
Source: Food and Drug Administration (FDA)
FDA has received 83 reported cases of new or exacerbated diabetes mellitus and hyperglycemia in HIV-infected patients taking any one of these newest class of AIDS drugs. Of the 83 patients, 27 required hospitalization, including six life-threatening cases. Five cases resulted in ketoacidosis, a serious diabetes-related condition that is characterized by a fruity mouth odor, nausea, vomiting, dehydration, weight loss, confusion, and if untreated, coma or death. However, none of this data definitely demonstrates that the drugs caused the condition.
While diabetes is a very serious condition, FDA believes these events occur relatively infrequently in patients taking these drugs and does not recommend that patients forego protease inhibitor therapy. Many patients who developed diabetes while on protease inhibitors were able to control the diabetes through insulin or other agents. Based on present information, FDA believes that the benefits of these drugs to patients suffering from HIV infection outweigh the various risks of taking the drugs.
All four approved protease inhibitors (saquinavir,indinavir, ritonavir and nelfinavir) will soon carry revised labeling that delineates this potential side effect. While many patients who discontinued protease inhibitor therapy saw a reduction in their symptoms, a clear causal relationship between the drugs and the onset of hyperglycemia or diabetes has not been established. Many of the reports were of patients with confounding medical conditions, some of which required therapy with agents associated with the development of diabetes mellitus or hyperglycemia.
HIV patients on protease inhibitor therapy should know that increased thirst and hunger, unexplained weight loss, increased urination, fatigue and dry, itchy skin are warning signs of hyperglycemia and diabetes. In the 83 reported cases, these symptoms occurred, on average, in approximately 76 days from starting protease inhibitor therapy, but FDA is aware of cases where symptoms appeared as early as four days after starting this therapy.
FDA will continue close monitoring for additional events. The agency encourages all health care professionals to report any cases of diabetes or hyperglycemia, or any other serious toxicity associated with the use of protease inhibitors, to FDA's med Watch program by calling 1-800-FDA-1088; by FAX at 1-800-FDA-0178; or to the respective pharmaceutical manufacturers: Crixivan (indinavir) to Merck Research Laboratories at 1-800-6726372, Invirase (saquinavir)to Hoffman-LaRoche at 1-800-526-6367, Norvir (ritonavir) to Abbot Laboratories at 1-800-633-9110, and Viracept (nelfinavir) to Agouron Pharmaceuticals at 1-888-847-2237.